I need some help please

(47 Posts)
monkeysbignuts Wed 27-Feb-13 13:04:56

My gp has told me I have to stop breastfeeding by the end of the week! My lb is 19 weeks and will take a bottle fine. I'm terrified about getting mastitis and block ducts. I have to go on meds that I can't take while breast feeding and my gp thinks I have to put my needs first urgently. So how do I do it? Any tips for stopping milk production and is there anything I can take to help? It's my 3rd baby so I'm experienced at breast feeding which worrys me that I will become very engorged

flubba Wed 27-Feb-13 14:08:19

Can you not just express and dump while you're on the meds? That way you can continue BFing when you're off them and you won't be engorged.

OpheliasWeepingWillow Wed 27-Feb-13 14:09:15

What meds are they?

tiktok Wed 27-Feb-13 14:09:51

monkeys how difficult for you sad

First thing is to check you only have this one option - to stop bf.

Very few medications are unsafe for a bf baby - have you done your own research on this to help you discuss with your doctor?

You can check here toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT and the Breastfeeding and Medication pages on facebook, where you can also find links to other sources of info.

Stopping bf suddenly within 2 days from fully bf to nothing is not possible to do safely or comfortably, you are right. If you did stop you would have to express to reduce your supply more slowly.

But CHECK your meds smile

monkeysbignuts Wed 27-Feb-13 14:26:36

It's not safe for baby to feed while I am on them and it's long term too so won't be able to go back to feeding.
I have come to terms with stopping, I just need to do it with minimal problems really.
Any practical advice would be great or are there any natural remedies for drying up milk? Which feeds are best to stop first etc.
He's on 2 bottles a day already as I suspected I would have to stop soon.

tiktok Wed 27-Feb-13 18:29:42

Do call a bf helpline, monkey , and work out a plan.

flubba Wed 27-Feb-13 18:35:35

In that case, I personally would express for the feeds he normally has except for the last one at night, and gradually reduce back from that to the morning one (although I'm not an expert - it's just that, for me, the morning feed was always the most full one in terms of milk production, so that would seem to me to be the most obvious one to leave until last to prevent engorgement).

Hope all goes well for you x

flubba Wed 27-Feb-13 18:36:36

or yes - do as tiktok suggests for expert advice

Seriouslysleepdeprived Wed 27-Feb-13 21:47:14

If you are going to stop abruptly and are worried about mastitis, decongestants are known to reduce breastmilk.

monkeysbignuts Thu 28-Feb-13 19:18:46

Thanks for the tip every one. I am still breastfeeding. Adding another bottle tomorrow and in a few days the last one sad
Needs must!
I will be getting some decongestants seriously thank you. I have a lot of milk so can't do it too quickly with out some help

Seriouslysleepdeprived Fri 01-Mar-13 07:28:35

No worries. Mastitis is the pits, hope you avoid it. Also hope your not too sad stopping. It's a toughie but as you say, needs must. Good luck with it all smile

monkeysbignuts Sat 02-Mar-13 07:58:10

I done my last feed yesterday morning sad
I am so full and in pain now, been taking lemsip max and I have cabbage leaves in my bra. I feel physically sick with the pain.
Wish I hadn't listened to my Dr now and done it slowly and my way! Can't go back because I have started my new meds and I doubt lemsip max is good for the baby

flubba Sat 02-Mar-13 09:03:04

sad poor you

I still say express some to give your discomfort some relief. (Express and dump, not suggesting you feed it to baby)

Seriouslysleepdeprived Sat 02-Mar-13 12:13:43

I would also express and dump. You can still do it your way but not feed. Take ibuprofen if you're able too. Will help with the pain & help prevent mastitis.

monkeysbignuts Sat 02-Mar-13 12:30:23

Does anyone know if it's too late to revert back now?
I have taken (in attempts to reduce milk supply) 4 lemsip max 3 yesterday and 1 today. Epsom salts, 1 microgynon. I have also started prozac.
I am feeling more depressed than ever and haven't got a clue what to do.
I am scared to express incase it makes it worse

BartletForTeamGB Sat 02-Mar-13 12:57:13

Have you had to stop BFing because you've started Prozac? If you don't want to stop, then you probably don't need to. There are more BFing friendly antidepressants though that might be worth considering, although this clearly depends on what you might have responded well to in the past.

www.breastfeedingnetwork.org.uk/pdfs/dibm/anti%20depressants%20_and_Breastfeeding_Jan_2013-%20wj.pdf

I wouldn't imagine it is too late now. I'd call a BFing helpline and speak to them, but your milk supply is very well established at 19 weeks so I imagine all you'd need to do is lots of feeding to keep the supply up.

monkeysbignuts Sat 02-Mar-13 13:36:09

Thanks very much for the link.
A small bit of background history might help. I had severe pnd after my first baby almost 6 year's ago. I was initially prescribed citalopram and this made me deteriorate really fast. I became suicidal and started drinking large amounts (3 bottles of wine) I also wanted to harm myself. It was very bad times. My weight plummeted to a little over 7 stone.
My gp took me off them and put me on prozac which was like a miracle drug and within 5 weeks ish I was on the mend.
I am very scared to try anything else after the reaction I had to citalopram.
I miss my milky cuddles terribly, I also need to get myself better because it is causing so many problems for my relationship with my family. My two others are only 3 & 5
Sorry for the huge ramble

Seriouslysleepdeprived Sat 02-Mar-13 14:30:52

Sympathises. I have PND & it's shit. There are other drug and treatment options available if you wanted to continue BFing. I've been having CBT which is helping, although not an instant cure obviously.

Could you make get an emergency appointment with the GP on Monday to discuss it if your not happy to stop?

If you're feeling terrible and need to get better asap, it may be best to stick with what you know works a d manage the boobs bit more gently gently.

May be express over the weekend & see how you you feel. Hope things are ok smile

leedy Sat 02-Mar-13 14:44:08

Oh, monkeys, that sucks. PND is vile, vile, vile and I can see why you'd want to stick with the drug that worked for you. FWIW, I fed DS1 on Lustral/Sertraline and I know at least two people who BF on Prozac, all with no ill effects.

This also suggests it's not a reason to discontinue feeding (hope the link works, if not, go to the main site and look up Prozac/Fluoxetine):
toxnet.nlm.nih.gov/cgi-bin/sis/search/f?./temp/~wg8YLm:1

Lostonthemoors Sat 02-Mar-13 15:23:17

For drugs in bm advice call the bf network drugs in bm line which is staffed by Wendy jones who is a pharmacist.

monkeysbignuts Sat 02-Mar-13 15:33:12

I spoke to a pharmacist who said what I have taken is in small quantities so will be ok to resume feeding.
Going to phone my gp on Monday and either reduce feeds gradually over a few weeks or ask to try a breast feeding friendly antidepressant. I absolutely cannot deal with this pain as well as being mentally on the edge sad
Feeling very fragile today. Thanks for all the advice and support x

leedy Sat 02-Mar-13 16:06:40

Lustral/Sertraline/Zoloft is the most BF-friendly of the antidepressants (in that the least amount goes into your milk), and for what it's worth it worked really really well for me, I was like a completely new woman once I got the dosage right and it had kicked in properly. No noticeable side effects after the first week or two when I was a bit more anxious/queasy, and I was able to wean off it no bother after I'd been well on it for six months. Also, as I said, it does seem to be possible to BF on Prozac if you decide to stick with what you know.

I really feel for you, hope everything works out soon!

monkeysbignuts Sat 02-Mar-13 17:05:07

Leedy did your baby have any side effects? I am really worried it's going to effect him sad
I feel dreadful feeding him now and I only took 1 prozac! I keep thinking I am going to cause him harm or poison him sad

leedy Sat 02-Mar-13 17:21:01

Baby had no side effects whatsoever and is now a big strapping three year old!

monkeysbignuts Sat 02-Mar-13 19:27:18

Thank you leedy
Prozac builds up in high levels so I really don't fancy feeding and using it.
I feel like I don't know which way to turn again now. I was happy to stop breastfeeding and put myself first for my family but once I stopped I totally regretted it. It felt lovely feeding him again today.
I need another talk to my gp I think. I will definitely not be going cold turkey again lol. That was the worst 48 hours ever

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now